Rip Current, Sussex
- When
- September 16, 12:00 AM EST to September 17, 12:00 AM EST
- Where
- Sussex County, Henlopen Acres
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Rip currents associated with Tropical Storm Ophelia occurred on the 16th along the Delaware oceanic beaches. There were no reports of injuries or water rescues.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Rip currents associated with Tropical Storm Ophelia occurred on the 16th along the Delaware oceanic beaches. There were no reports of injuries or water rescues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 7:15 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 815 PM EDT THU SEP 15 2005 .UPDATE... ZONES WILL BE UPDATED TO REMOVE PCPN CHCS FROM SERN HALF OF OUR CWA. 18Z GFS SHOWING SOME WAA TWD MRNG WITH THE NEXT UPSTREAM SYS COUPLED WITH ONGOING SHRAS CUR IN OUR FAR NWRN ZNS WILL BE ENUF FOR US TO MAINTAIN THE CUR SLGT CHC WORDING. ATTM MOST OF THE CLOUDS AROUND ARE MID LVL AND SOME OF OPHELIA/S CI. BUT ST DECK HAS ALRDY MOVED INTO ACY AND BLV THIS IS THE START OF IT SPREADING FTHR W AS THE NIGHT CONTS. THUS WE WILL CONT THE MOCLDY WORDING AS WE WILL GET THERE. OPHELIA IS PROVING TO BE THIS YEAR/S POSTER CHILD TROPICAL SYSTEM FOR THE VALIDITY OF THE CONE OF UNCERTAINTY. && .TIDES... ASTRONOMICAL TIDES ARE QUITE HIGH WITH THE FULL MOON. THERE WAS SOME MINOR TIDAL FLOODING ALG THE OCEANFRONT THIS EVE ALRDY. THIS HIGH TIDE IS WORKING ITS WAY INTO THE BACK BAYS...LARGER BAYS AND THE DE RIVER WITH EXPECTED TIDES TO BE NEAR THE THRESHOLD FOR MINOR TIDAL OVRNGT IN THE LATTER AREAS. WITH OPHELIA PASSING NEARBY MINOR TIDAL FLOODING WILL AGAIN BE POSSIBLE DURING THE TWO SUBSEQUENT HIGH TIDE CYCLES UNTIL OPHELIA BEGINS TO MOVE OUT BEYOND 70 W ON CALENDAR DAY SATURDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455-470 UNTIL 8 PM FRIDAY. ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL NOON FRIDAY. TFG PREV AFD *********************************************************** .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AND POSSIBLY OVERNIGHT IN THE UNSTABLE AMS OVER OUR FORECAST AREA. ANY OF THESES STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND ALSO FLOODING IF THEY LINGER OR TRAIN OVER A PARTICULAR SPOT. THIS SITN IS EXPECTED TO CONTINUE THRU THE DAY SAT. ALSO...OPHELIA IS AFFECTING OUR SRN COASTAL AREAS AND THE EFFECTS WILL INCREASE SMWHT AND SPREAD NWD...BUT ATTM WINDS ARE NOT EXPECTED TO REACH TROPICAL STORM FORCE IN OUR AREA. MEANWHILE...A FRONTAL BOUNDARY HAS EDGED ITS WAY SOUTHWARD INTO SERN NY THRU CNTRL PA...BUT IS EXPECTED TO STALL OUT NW OF OUR FCST AREA THIS EVENING. FURTHER PROGRESS WILL HAVE TO WAIT FOR OPHELIA TO MOVE NEWD AND AWAY FROM THE MID-ATLANTIC COAST...AND FOR THE PASSAGE OF THE UPPER TROF NOW OVER THE CNTRL PLAINS. BOTH OF THESE SHOULD OCCUR BY LATE IN THE DAY ON SAT. IN THE MEAN TIME...UNSEASONABLE WARMTH AND HUMIDITY WILL CONTINUE WITH A SHOWER OR THUNDERSTORM AT LEAST POSSIBLE AT ANY TIME...ALTHO CHANCES SEEM BETTER WITH AFTERNOON HEATING AND INTO THE EVENING. && .LONG TERM (SUNDAY THROUGH THURSDAY)... THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA SATURDAY NIGHT...FOLLOWED BY SEASONABLY COOLER AND DRIER AIR ON SUNDAY. SEASONABLY PLEASANT CONDITIONS ARE FORECAST TO CONTINUE THROUGH MUCH OF NEXT WEEK...WITH MAINLY DRY WX EXCEPT FOR A CHC OF SHOWERS WITH ANOTHER FRONTAL PASSAGE ON TUESDAY. && .AVIATION... GENERALLY VFR CONDITIONS COVER THE FORECAST AREAS EXCEPT IN SCATTERED SHOWERS AND ISOLATED TSTMS MAINLY IN NJ. THESE CONDITIONS WILL CONTINUE EARLY TONIGHT, THEN IFR AND SOME LIFR IS EXPECTED TO AGAIN DEVELOP WELL AFTER MIDNIGHT AS AREAS OF FOG FORM. BY LATE MORNING, WE ARE EXPECTING A RETURN TO VFR CONDITIONS. && .MARINE... SEAS WILL CONTINUE TO BUILD TONIGHT, ESPECIALLY AS OPHELIA SHOULD FINALLY MOVE OUT BEYOND CAPE HATTERAS. WELL MAINTAIN OUR SMALL CRAFT ADVISORY FOR SEAS ON OUR OCEAN WATERS AND ON THE LOWER PART OF DELAWARE BAY. IT CONTINUES TO APPEAR AS THOUGH WELL REMAIN WELL OUTSIDE OF THE TROPICAL STORM FORCE WINDS ASSOCIATED WITH THE STORM. ONCE OPHELIA BEGINS TO PULL AWAY TO THE NORTHEAST IT WILL THEN BE A MATTER OF WAITING FOR THE FRONT FROM THE NORTHWEST TO ARRIVE, PERHAPS LATE ON SATURDAY. && SHORT TERM...AMC LONG TERM...AMC/RPW AVIATION...RNS MARINE...RNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EDT THU SEP 15 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>024-026-027-PAZ054-055-060>062-067>071-161030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 525 AM EDT THU SEP 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT WITH A TROPICAL AIRMASS IN PLACE AND A COLD FRONT APPROACHING FROM THE WEST, SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF THE THUNDERSTORMS COULD BE HEAVY AT TIMES AND CAUSE POOR DRAINAGE FLOODING. WE COULD START TO SEE LONG PERIOD SWELLS FROM HURRICANE OPHELIA AS SOON AS TONIGHT. WITH THE BUILDING SEAS WILL COME THE INCREASED THREAT OF ENHANCED RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE OPHELIA IS STILL EXPECTED TO TRACK WELL OFF THE DELAWARE AND NEW JERSEY COASTLINE FRIDAY INTO SATURDAY. ALTHOUGH WE ARE NOT EXPECTING ANY DIRECT EFFECTS FROM HER, WE WILL SEE SOME ENHANCED RIP CURRENTS, MINOR BEACH EROSION, AND MINOR TIDAL FLOODING. .SPOTTER INFORMATION STATEMENT... KRUZDLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 714 PM EDT THU SEP 15 2005 NJZ001-160115- SUSSEX- INCLUDING THE CITY OF...NEWTON 714 PM EDT THU SEP 15 2005 ...STRONG THUNDERSTORMS WERE MOVING INTO WESTERN SUSSEX COUNTY NEW JERSEY... AT 710 PM A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS MOVING INTO WESTERN SUSSEX COUNTY NEW JERSEY. AREA RESIDENTS CAN EXPECT HEAVY RAIN, BRIEF GUSTY WINDS TO 30 MILES AN HOUR, SMALL HAIL, AND A GOOD DEAL OF CLOUD TO GROUND LIGHTNING WITH THESE STORMS AS THEY MOVE TO THE EAST-SOUTHEAST AT 10 TO 15 MILES AN HOUR. MOVE INSIDE A STURDY STRUCTURE WHEN THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 820 PM EDT THU SEP 15 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ010-012>027-PAZ070-071- 161500- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK... TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL... MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA 820 PM EDT THU SEP 15 2005 ...MINOR TIDAL FLOODING AND ENHANCED RIP CURRENTS EXPECTED UNTIL SATURDAY MORNING... THE OFFICIAL TROPICAL PREDICTION CENTER FORECAST CONTINUES TO KEEP OPHELIA WELL OFF THE DELAWARE AND NEW JERSEY COASTLINE, WITH ITS CLOSEST APPROACH AROUND 150 MILES TO THE EAST ON FRIDAY AND FRIDAY NIGHT. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD BE CONFINED RIGHT ALONG THE DELAWARE AND NEW JERSEY COAST. THE POTENTIAL IMPACTS WOULD BE IN THE FORM OF ENHANCED RIP CURRENTS AND SOME MINOR TIDAL FLOODING. MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDES ALONG THE OCEAN FRONT AND THE BACK BAYS, ON DELAWARE AND CHESAPEAKE BAYS, AS WELL AS POSSIBLY ON RARITAN BAY AND THE DELAWARE RIVER UP TO PHILADELPHIA. IN FACT, MINOR TIDAL FLOODING WAS OBSERVED AT CAPE MAY NEW JERSEY ON THE OCEAN FRONT THIS EVENING. RIP CURRENTS ASSOCIATED WITH OPHELIA COULD LAST INTO SATURDAY. TROPICAL STORM FORCE WINDS OR GUSTS ARE NOT EXPECTED TO REACH THE NEAR-SHORE COASTAL WATERS AT THIS TIME. ALTHOUGH OPHELIAS TRACK IS OUT TO SEA, A TROPICAL AIRMASS WILL CONTINUE TO COVER THE REGION INTO SATURDAY. A COLD FRONT WILL STALL OVER OR JUST NORTH OF THE POCONOS LATE TONIGHT. THE FRONT SHOULD BEGIN MOVING SOUTH AND EAST AGAIN SATURDAY, BEFORE MOVING OFFSHORE SATURDAY EVENING. UNTIL THE COLD FRONT CROSSES THE REGION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED, ESPECIALLY DURING THE AFTERNOON HOURS. ANY SHOWERS OR THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAIN IN A SHORT PERIOD OF TIME CAUSING FLOODING IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 835 PM EDT THU SEP 15 2005 PAZ054-055-160300- CARBON-MONROE- INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG 835 PM EDT THU SEP 15 2005 ...SLOW MOVING SHOWERS AND THUNDERSTORMS WERE PRODUCING HEAVY RAINS OVER THE SOUTHERN POCONOS THIS EVENING... AT 825 PM A LINE OF SHOWERS AND THUNDERSTORMS WAS ABOUT STATIONARY OVER NORTHERN MONROE COUNTY PENNSYLVANIA. NATIONAL WEATHER SERVICE RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAD FALLEN DURING THE PAST HOUR OVER PARTS OF NORTHEASTERN MONROE COUNTY, NEAR AND EAST OF MOUNT POCONO, WITH LOCALIZED AREAS AROUND 2.5 INCHES. SOME OF THE SHOWERS WERE FORMING TO THE SOUTHWEST OVER CARBON COUNTY. ADDITIONAL RAIN AMOUNTS OF 1 TO 2 INCHES COULD OCCUR UNTIL THE STORMS WEAKEN OR DRIFT SOUTHWARD LATER THIS EVENING. AREA RESIDENTS AND MOTORISTS ON ROUTES 80 AND 380 SHOULD WATCH FOR LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS THROUGH LATE EVENING. NEVER DRIVE THROUGH FLOODED ROADS, AND DO NOT DRIVE AROUND BARRICADES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 948 PM EDT THU SEP 15 2005 NJZ007-PAZ054-055-061-062-160400- WARREN-CARBON-MONROE-LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...WASHINGTON...JIM THORPE...STROUDSBURG... ALLENTOWN...BETHLEHEM...EASTON 948 PM EDT THU SEP 15 2005 ...SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINS OVER THE SOUTHERN POCONOS COULD DRIFT SOUTHWARD TOWARD THE LEHIGH VALLEY AND PARTS OF NORTHWESTERN NEW JERSEY THROUGH MIDNIGHT... AT 945 PM, AN AREA OF SHOWERS AND SOME THUNDERSTORMS OVER CARBON AND MONROE COUNTIES IN THE SOUTHERN POCONOS WAS SINKING SLOWLY SOUTHWARD AS IT WAS WEAKENING. IF THE AREA HOLDS TOGETHER AND CONTINUES DRIFTING SOUTH, LOCATIONS IN THE LEHIGH VALLEY NORTHEASTWARD INTO WARREN COUNTY NEW JERSEY MAY RECEIVE SCATTERED HEAVY RAIN THROUGH MIDNIGHT OR SO. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY AROUND MIDNIGHT. NATIONAL WEATHER SERVICE RADAR ESTIMATED THAT RAINFALL RATES OF 1 TO 2 INCHES PER HOUR HAD OCCURRED EARLIER THIS EVENING WITH SOME OF THESE STORMS, WITH TOTAL AMOUNTS BETWEEN 2 AND 3 INCHES IN PORTIONS OF THE SOUTHERN POCONOS, MAINLY OVER NORTHEASTERN MONROE COUNTY. RAIN RATES AND AMOUNTS SHOULD DECREASE, BUT WILL STILL BE HEAVY IN ISOLATED AREAS FOR ANOTHER HOUR OR TWO AS THIS AREA DRIFTS SOUTH. AREA RESIDENTS AND MOTORISTS SHOULD WATCH FOR LOCALIZED FLOODING OF ROADS, HIGHWAYS, AND POOR DRAINAGE AREAS THROUGH MIDNIGHT. NEVER DRIVE THROUGH FLOODED ROADS, AND DO NOT DRIVE AROUND BARRICADES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL COMMERCIAL RADIO OR TELEVISION STATIONS, FOR THE LATEST WEATHER INFORMATION.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474158.